Catherine T. Frenette, MD: Let’s talk a little bit more about regorafenib. Can you discuss the safety and the efficacy of regorafenib based on the RESORCE trial?
Darren S. Sigal, MD: Regorafenib is an oral tyrosine kinase inhibitor that interferes with multiple cell signaling pathways. And in the RESORCE trial, it was shown to improve overall survival in a statistical fashion compared with placebo in patients who progressed on prior sorafenib with advanced hepatocellular carcinoma. Regorafenib is, overall, an agent that can be tolerated. And what’s interesting to point out about the RESORCE trial is that over half the patients were able to continue on the full dose of 160 mg a day for 3 weeks on and 1 week off. However, there certainly are toxicities that we need to keep in mind, specifically the fatigue that can happen, the hand-foot skin reaction, which is a little bit unique in that it’s more of an erythema pain and then a blistering that can happen somewhat abruptly. There are liver function issues that need to be monitored, diarrhea issues, hypertension since it is a VEGF inhibitor as well. But I think what was shown is that even at full doses, most patients were able to tolerate it. Now there are other studies in other disease settings that suggest dosing adjustments may also be appropriate, and this is mainly in the colorectal setting. And I think, ultimately, you need to look at your patient and make a clinical judgment in terms of what dose to start and dose escalation.
Catherine T. Frenette, MD: Can you talk about the toxicity management in terms of when do these side effects come on, how often do you see the patient, and any recommendations as far as guidance to help with these toxicities?
Darren S. Sigal, MD: So, with regorafenib, the toxicities have been pretty well defined that most of the most severe toxicities happen relatively early on, usually in the first cycle. And, generally, I like to monitor liver function assays every 2 weeks for the first couple months, and I’ll see patients every 2 weeks for the first couple months. I warn them about the risk for hand-foot skin reaction and recommend thick ointments to use several times a day on their hands and feet. They should wear comfortable fitting shoes and alert me or my nurses right away if their palms or soles get painful or red, because that’s kind of a harbinger of this blistering that can happen.
Catherine T. Frenette, MD: Is there a difference between grade 3 and 4 toxicities in the patients treated for HCC as compared to the patients treated for metastatic colon cancer?
Darren S. Sigal, MD: If you look at the CORRECT trial, which was looking at regorafenib in the third-line setting of colorectal cancer and compared the toxicity profile with the RESORCE trial—the second-line study we mentioned for hepatocellular carcinoma—the toxicity profile is actually somewhat, I would say, very similar.
Catherine T. Frenette, MD: Once you have somebody with a toxicity and maybe you’ve dose reduced them to get them through the toxicity as you had mentioned, at what point do you think about reintroducing a higher dose? Or do you ever?
Darren S. Sigal, MD: So, generally, if somebody has a grade 3 or 4 toxicity, I would hold the dose, allow the toxicity to resolve to less than grade 1, and then restart at a dose reduction. My own practice is not to dose re-escalate.
Catherine T. Frenette, MD: And what’s your experience, clinically, with regorafenib?
Darren S. Sigal, MD: Regorafenib is an important tool, especially in hepatocellular carcinoma where there were so few options. It’s becoming now one tool in a toolbox, and that’s an important option. My own personal experience is that fatigue is an important consideration that really can impact quality of life. There are certain tricks that can be done. Sometimes, generally, I would have patients take it at dinner time after a low-fat meal so they could sleep off the fatigue, but it could also be kind of a more persistent cumulative fatigue as well. There are other toxicities we monitor for very closely—hypertension, proteinuria, diarrhea, liver dysfunction, and so on.
Immune therapy, as you mentioned, has really become revolutionary for the treatment of cancer. There is, recently approved under accelerated approval, an agent called nivolumab (Opdivo) for patients with second-line or more hepatocellular carcinoma. And the pivotal study that was relied on is called the CheckMate-040 trial, and that was a phase I/II trial of 262 patients. The first 48 patients were in a phase I dose escalation, and then the subsequent group of patients were in the phase II portion. There were 4 cohorts of patients included in this trial, most importantly of which was a group of patients who were sorafenib naïve, untreated, and a group of patients who were previously treated with sorafenib, which made up the majority of over 60%. There also were patients broken down into viral hepatitis B and viral hepatitis C. What was shown is that the response rates are between 15% to 20%. And at least in the phase II portion of the study at 6 months, the median survival had not yet been reached. So, based on the strength of that data, understanding that they are not randomized and there’s ongoing randomized studies, it was given accelerated approval. And it’s a very good option for patients with hepatocellular carcinoma.
Catherine T. Frenette, MD: What about the toxicity profile in these patients who also have liver disease?
Darren S. Sigal, MD: Checkpoint inhibitors, in general, and nivolumab, specifically with what we’re talking about, are generally very well tolerated. The most common side effects are weakness and fatigue. Those are the most common side effects. There are certainly some important toxicities that we can’t forget about, and those mainly relate to autoimmune toxicities. And significant autoimmune disease happens in about 2% to 3% generally within the first several months of the start of the checkpoint inhibitor. However, they can also happen much later after therapy is initiated. Thyroid hormone function is monitored closely. Skin and cutaneous toxicities are monitored closely, and diarrhea is always asked to patients. But we need to be aware that there really could be autoimmune effects throughout the body in multiple organ systems.
Catherine T. Frenette, MD: How do you manage those clinically, those toxicities?
Darren S. Sigal, MD: It really depends on the grade of the toxicity and which organ is involved. And the package label lines it out very well. Generally, with severe toxicity, you stop the medication and you often will need to institute steroid therapy to reverse the events. In more significant diarrhea and colitis scenarios, you might use TNF-alpha inhibitors as well. And so, these are rare scenarios, but these are events that need to be kept in mind.
Transcript Edited for Clarity